News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Antidepressants and Manic episodes


 deedeanjackharri - Sun Dec 02, 2007 8:57 pm

I am a 29 year old female who has been suffering with major depression on and off for 7 years. This year in April I was taking 300mg of effexor but still felt low, so my psychiatrist added 15mg of mirtazapine (Zispen), I took these for approx 4 weeks, something stressful happend and I went into a manic phase without delusions which lasted approx 4 weeks, this only ended when the antipsychotic drug Risperidone was added. My psychiatrist believes the mania was just a side affect of the mirtazapine?!?

In Aug i stopped taking Risperidone and the Mirtazapine and reamained on Effexor but only 150mg, by sept was quite distraught so my effexor was increased to 225mg daily and lithium at 400mg was added, still felt awful for 4 weeks the lithium blood were taken and were not at therapeutic dose then i went through a hypomanic phase which lasted 2 weeks, felt that i could conquer the world!!! This last two weeks has been like a living hell again so don't know where I am, explained my symptoms to psychiatrist, she said I went hypomanic because of the increase in Effexor, eventhough I was only on 225mg and had previously been on 3oomg without a manic episode. She had taken the lithium off me because its not at therapeutic dose and wants to decrease my effexor????? Do you think that the manic episodes are as a result of the meds or do I need to look into diagnosing Bipolar Disorder. Very confused and left in a terrible depressed state!!!
 Dr. Chan Lowe - Fri Jan 04, 2008 10:20 pm

User avatar HI Deedeanjackharri,

I would certainly be suspicious of an underlying diagnosis of Bipolar disorder. It is becoming increasing more known that people who are initially thought to have a depression disorder may actually be bipolar that have not yet had a manic episode. The use of antidepressants in these people commonly will bring out a manic episode.

I would recommend you discuss this possibility further with your doctor. Rather than decreasing the lithium you may actually need to increase it into the therapeutic range to get better control of bipolar disorder.

Keep in mind that I have not been able to fully examine you so please don't take my statements as absolute. Only a direct evaluation would be able to properly diagnose bipolar disorder.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here